Kentucky, 2011Flash Flooding in Kentucky, April 27, 2011
April 27, 2011 · NWS PAH · 3 events in 3 counties and zones
A 994 mb surface low pressure center over north central Arkansas moved northeast along a quasi-stationary front into extreme southern Illinois. Lines and clusters of thunderstorms developed coincident with the surface low and southeast of the low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 994 mb surface low pressure center over north central Arkansas moved northeast along a quasi-stationary front into extreme southern Illinois. Lines and clusters of thunderstorms developed coincident with the surface low and southeast of the low.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 12:16 PM CST, 5 minutes earlier.
Area forecast discussion, Apr 27, 12:16 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CDT WED APR 27 2011
.DISCUSSION...
SLIGHT RISK OF SEVERE IS FOR PRIMARY HAZARD OF LARGE HAIL GIVEN
COOLING MID TROPOSPHERIC TEMPS...AIDED/ABETTED BY STEEP MID LEVEL
LAPSE RATES AS LOW PRESSURE SYSTEM LIFTS OVERHEAD AND SWEEPS THRU.
WILL HAVE TO WATCH DEVELOPING HELICITY PROFILES WITH LOW INCOMING
IN CASE TORNADIC THREAT DEVELOPS...SPC BEING ON TOP OF THAT
ALREADY PER EARLIER CONFERENCE CALL.
GRADIENT WINDS WILL ENHANCE WITH SURFACE LOW MOVING THRU AND
SHOULD SEE WINDS SHIFTING FROM SLYS TO WSLYS/NWLYS WITH TIME. SOME
GUSTS TO NEAR ADVISORY THRESHOLDS MAY BE POSSIBLE.
ANOTHER 1 TO POTENTIALLY 1.5" OF RAINFALL CAN BE EXPECTED WITH THE
SYSTEM PASSAGE THROUGH THIS EVENING. WE WILL THEREFORE LEAVE THE
FFA RUNNING THRU ITS INHERITED EXPIRATION TIME OF 700 PM...AND
CONTINUE OUTLOOK/FORECAST FOR HEAVY RAIN AS WELL.
CLEARING/IMPROVING CONDITIONS EXPECTED LATER TONIGHT-TOMORROW AND
SHOULD LAST INTO/THRU MUCH OF THE DAY SATURDAY...OFFERING MUCH
NEEDED REPRIEVE FROM SVR WX/HEAVY RAIN. SAVE EXCEPTION IS SMALLISH
CYCLONIC FLOW ENERGY POPS FOR THURSDAY PM/EVENING...BUT QPF SHOULD
BE LIGHT.
NEXT BEST CHC PCPN IS LATER IN THE WEEKEND...SPECIFICALLY SAT
NIGHT-SUN NIGHT TIME FRAME WITH ANOTHER SYSTEM PASSAGE AND
POTENTIALLY AN INCH OR TWO MORE OF RAINFALL. HAVE MENTIONED THIS
IN HWO AND WILL BE SOMETHING TO KEEP AN EYE UPON WITH REGARD TO
CONTINUED FLOODING.
&&
.AVIATION...
CONVECTIVE OUTBREAK WITH SYSTEM PASSAGE THIS PM WILL LOWER CIGS
FROM MVFR TO IFR AT TIMES. IFR VSBYS IN HEAVY RAIN ARE POSSIBLE
AND HAIL IS THE SVR WX THREAT...THOUGH NOT IN TAFS (YET). AS THE
SURFACE WAVE PASSES...GRADIENT WINDS COULD YIELD SOME GUSTS NEAR
30 KTS AT TIMES...WITH WINDS SHIFTING FROM SOUTHERLYS TO WESTERLYS
OR NORTHWESTERLYS OVER THE COURSE OF THE EVENING. GRADUAL
IMPROVEMENT BACK TO VFR EXPECTED LATE TONIGHT INTO TOMORROW AS THE
SYSTEM PUSHES EAST.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&Hazardous weather outlook, Apr 27, 11:46 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT WED APR 27 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1246 PM CDT WED APR 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM FOR WESTERN
KENTUCKY...FAR SOUTHERN ILLINOIS...AND MOST OF SOUTHEAST MISSOURI.
LARGE HAIL IS THE PRIMARY HAZARD...THOUGH ISOLATED DAMAGING WIND
GUSTS AND TORNADOES ARE POSSIBLE. SEE THE WATCH FOR DETAILS. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THE ENTIRE AREA.
THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING AND RIVER
FLOODING WILL CONTINUE. A FLASH FLOOD WATCH CONTINUES THROUGH
THIS EVENING. THIS IS A PARTICULARLY DANGEROUS SITUATION. PLEASE
REFER TO THE ANY ONGOING FLOOD WARNINGS AND STATEMENTS FOR MORE
DETAILS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY
ALONG AND SOUTH OF THE OHIO RIVER. LARGE HAIL...DAMAGING WIND
GUSTS...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THE STRONGER
STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE POTENTIAL FOR MAJOR TO CATASTROPHIC RIVER FLOODING WILL
CONTINUE THROUGH MUCH OF THE PERIOD.
IN ADDITION...THERE IS SOME POTENTIAL FOR ANOTHER ROUND OF HEAVY
RAINS LATER IN THE WEEKEND...ESPECIALLY SATURDAY NIGHT THROUGH
SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION FOR THE SEVERE THUNDERSTORM WATCH IS REQUESTED.
In the hours before
Local storm report, Apr 27, 9:05 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 AM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
DLLLocal storm report, Apr 27, 11:53 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1253 PM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL FAIRDEALING 36.66N 90.62W
04/27/2011 E1.00 INCH RIPLEY MO PUBLIC
&&
RSTLocal storm report, Apr 27, 12:02 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
102 PM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL POPLAR BLUFF 36.76N 90.41W
04/27/2011 E1.00 INCH BUTLER MO TRAINED SPOTTER
NORTHWEST SIDE OF POPLAR BLUFF
&&
RSTLocal storm report, Apr 27, 12:04 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
104 PM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL POPLAR BLUFF 36.76N 90.41W
04/27/2011 E1.00 INCH BUTLER MO TRAINED SPOTTER
NORTHWEST SIDE OF POPLAR BLUFF AT HIGHWAY 67 AND BARRON
ROAD
&&
RSTLocal storm report, Apr 27, 12:12 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 5 N POPLAR BLUFF 36.84N 90.41W
04/27/2011 E1.75 INCH BUTLER MO EMERGENCY MNGR
&&
RSTLocal storm report, Apr 27, 12:21 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
121 PM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM FLOOD GRACEY 36.88N 87.66W
04/27/2011 CHRISTIAN KY TRAINED SPOTTER
3-4 FEET OF WATER ACROSS MAIN STREET IN GRACEY MAKING
ROAD IMPASSABLE
&&
RSTFlash Flood, Christian
- When
- April 27, 12:21 PM CST to 2:00 PM CST
- Where
- Christian County, 2 mi NW of Gracey to 1.44 mi WSW of Gracey
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.891, -87.676
Three to four feet of water was across the main street in Gracey. The road was impassable.
Flash Flood, Hopkins
- When
- April 27, 3:30 PM CST to 9:30 PM CST
- Where
- Hopkins County, 2.54 mi WNW of Kirkwood Spgs to 1.89 mi WNW of Dalton
- Cause
- Dam / Levee Break
- Reported by
- Trained Spotter
- Coordinates
- 37.257, -87.825
A levee breach on Clear Creek at the Hopkins/Caldwell County line caused flash flooding. Highway 293 was closed north of Fryer.
Flash Flood, Caldwell
- When
- April 27, 3:30 PM CST to 9:30 PM CST
- Where
- Caldwell County, Fryer to 3.76 mi NE of Fryer
- Cause
- Dam / Levee Break
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -87.830
A levee breach on Clear Creek at the Hopkins/Caldwell County line caused flash flooding. Highway 293 was closed north of Fryer.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 27, 2011149 deaths · 2,001 injured · $3.2 billion · EF5 · 119 events
- Tornadoes and Hail in Alabama, April 27, 2011100 deaths · 124 injured · $1.1 billion · EF5 · 83 events
- Tornadoes and Flood in Tennessee, April 27 to 28, 201133 deaths · 423 injured · $84 million · EF4 · 165 events
- Tornadoes and Flash Flood in Georgia, April 27 to 28, 201114 deaths · 143 injured · $181 million · EF4 · 66 events
- Tornadoes and Hail in Virginia, April 27 to 28, 20114 deaths · 50 injured · $3.7 million · EF3 · 11 events
- Tornadoes and Hail in Georgia, April 27, 20111 death · $5.0 million · EF3 · 4 events
- Rip Current in Texas, April 27, 20113 deaths · 1 event
- Tornadoes and Flash Flooding in Virginia, April 27 to 28, 20111 death · 7 injured · $2.3 million · EF2 · 46 events
- Tornado in Alabama, April 27, 2011$8.6 million · EF3 · 1 event
- Tornadoes and Hail in Tennessee, April 27, 2011$5,000 · EF3 · 6 events
- Rip Current in South Carolina, April 27, 20111 death · 1 event
- Tornadoes in Pennsylvania, April 27 to 28, 2011$111,000 · EF2 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296372, 296373, 296374.